North Dakota, 2005

Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005

May 20 to 21, 2005 · NWS FGF · 27 events in 6 counties and zones

15 hail, 8 tornado, 2 funnel cloud, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 20, 2:45 PM CST, 20 minutes earlier.

Area forecast discussion, May 20, 2:45 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT FRI MAY 20 2005

.DISCUSSION...CONVECTION STARTING TO FIRE UP ON ALONG A SURFACE
BASED TROUGH FROM SOUTH OF BIS TO NORTH OF HCO WHILE DEW POINT
GRADIENT ACROSS THE BOUNDARY IN NORTHEAST ND IS AROUND 20F.
CLOUD BASES ARE STILL HIGH BUT EXPECT BOUNDARY LAYER TO GET
INVOLVED PER RECENT SWOMCD MESSAGE.

.SHORT TERM (TONIGHT-MON)...GFS IS AN OUTLIER NOW IN SHOWING LARGEST
QPF ACROSS NORTHERN ND WHILE MODELS NOW PREFER SOUTHERN SASK/MB. ETA
INITIALIZED TOO WARM FOR LBF/UNR/ABR/BIS AT 12Z SO HAVE RESERVATIONS
ABOUT ITS VERSION OF THE LOW LEVEL JET DEVELOPING AND AMOUNT OF
RESULTANT CONDENSATION TO EXPECT. ITS FARTHER NORTH LOCATION OF THE
300-200 MB UPPER JET ARRIVING ON SAT IS ALSO SUSPECT WITH LIMITED
DIVERGENCE. GFS APPEARS TO HAVE A BETTER CURRENT HANDLE THAN ETA ON
THE ASSOCIATED UPPER TROUGH ARRIVING ONSHORE ATTM OVER NORTHERN CA
ESPECIALLY IN REGARDS TO THE LOCATION OF DARKENING JUST BEHIND THE
TROUGH AXIS. BUT GFS MAY BE OVERDONE IN ITS DIVERGENCE ON SAT.
BELIEVE MM5/ETA/CANADIAN ARE TOO FAR NORTH THOUGH THEY FOCUS ON
MOVING THE BOUNDARY CURRENTLY OVER EASTERN ND AND MOVE IT NORTH
ACCORDING TO THE DEVELOPING LOW LEVEL JET. BUT THERE IS ANOTHER
DEVELOPING TROUGH AND ASSOCIATED LOW LEVEL JET IN SOUTHERN
SD/CENTRAL NE THAT GFS FAVORS. WILL SEE WHICH ONE COOKS OFF.

USED HPC QPF GRIDS FOR FORECAST WHICH LEANED MUCH UPON GFS THOUGH
MODIFIED THEM A BIT. THE QPF MAX IN SOUTHEAST ND THAT GFS SHOWS
APPEARS TO BE CONVECTIVE FEEDBACK AND FAVORED TONING IT DOWN.

WINDY CONDITIONS FOR NEXT COUPLE OF DAYS. AN ADVISORY MAY BE
NECESSARY ON SAT DEPENDING ON WHERE THE JET SETS UP AND HOW UNSTABLE
LOW LEVELS ARE BUT IS MORE LIKELY FOR SUNDAY...AGAIN DEPENDING ON
WHERE THE JET ENDS UP.

.LONG TERM...
TODAYS LONGWAVE PATTERN IS SLIGHTLY MORE AMPLIFIED THAN YESTERDAYS
RUN THOUGH STILL QUITE ZONAL. FLAT LONGWAVE RIDGE FROM THE NORTHERN
PLAINS TO NM SHIFTS SOUTH AND RETROGRADES TO THE WEST THROUGH THE
PERIOD.  120 HOUR 12Z GFS IS SLOWER THAN 00Z RUN WITH THE ECMWF
INBETWEEN. ENSEMBLE SET BECOMES QUITE NOISY BY FRI WITH THE
OPERATIONAL RUNS HAVING HIGHER AMPLITUDE THAN MANY OF THE MEMBERS.
UPPER LEVEL JET WILL AFFECT THE FORECAST AREA THROUGH MUCH OF THE
PERIOD WITH SHORT WAVES MOVING THORUGH THE FLOW. SO HAVE ADDED
CHANCE OF THUNDER FOR TUE AND THU

&&

AVIATION...
VISIBLE LOOP SHOWING LOW CLOUDS PERSIST IN A NORTH SOUTH BAND ACROSS
MN AND WAS ERODING ALONG THE WI/MN BORDER AND LESS SO ON THE WEST
EDGE OF THE CLOUD BAND. STORMS HAVE DEVELOPED IN NELSON GRIGGS AND
BARNES COUNTIES MOVING EAST ABOUT 25 MPH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR
AND NORTH NORTH OF I-94.
MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN
NORTH OF A MOORHEAD TO BEMIDJI LINE.

&&

GV/HOPPES
Hazardous weather outlook, May 20, 5:41 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 AM CDT FRI MAY 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201430-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
641 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT...

...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE
STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY
NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX
FROM FRIDAY NIGHT DEPARTS THE REGION.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE
AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG
WINDS.

STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY
MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY
AFTERNOON.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 41 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 tornado, 2 funnel cloud, 2 flash flood. Local standard time, as filed.

Tornado, Steele

When
May 20, 3:05 PM CST to 3:06 PM CST
Where
Steele County, 5 mi NW of Hope
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
47.367, -97.817

A tornado briefly touched down in an open field.

Hail, Steele

When
May 20, 3:30 PM CST
Where
Steele County, 16 mi NE of Finley
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.600

The hail fell 6 miles northeast of Golden Lake.

Tornado, Steele

When
May 20, 3:31 PM CST to 3:32 PM CST
Where
Steele County, 19 mi NE of Finley
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.717, -97.567

Intermittent touchdowns occurred about 1.5 miles west of Hatton to the Traill county line 1 mile northwest of Hatton.

Tornado, Traill

When
May 20, 3:33 PM CST to 3:37 PM CST
Where
Traill County, 1 mi NW of Hatton
Rating
F0
Path length
3 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.667, -97.483

Intermittent touchdowns occurred in northwest Traill county, from the Steele county line northwest of Hatton to the Grand Forks county line northeast of Hatton.

Tornado, Grand Forks

When
May 20, 3:38 PM CST to 3:40 PM CST
Where
Grand Forks County, 6 mi WSW of Holmes
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
47.683, -97.417

Intermittent touchdowns occurred in southwest Grand Forks county, from the Traill county line 2 miles northeast of Hatton to 5 miles west-southwest of Holmes.

Hail, Traill

When
May 20, 3:45 PM CST
Where
Traill County, Reynolds
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
47.683, -97.100

Tornado, Grand Forks

When
May 20, 3:55 PM CST to 4:02 PM CST
Where
Grand Forks County, 2 mi SW of Grand Forks
Rating
F1
Path length
2.5 mi
Path width
75 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
47.900, -97.083

A tornado touched down on the south end of Grand Forks, travelling along county road 17 from one-half mile west of Interstate 29 to near county road 81. Trees were torn down on the north side of county road 17 near the intersection of Columbia Road. The tornado weakened as it crossed county road 17 off the south edge of Kings Walk golf course. A dust plume generated by the tornado pushed north across open fields and the golf course into housing and shopping areas in south Grand Forks. Top wind speeds were estimated to be around 75 mph.

Funnel Cloud, Cass

When
May 20, 4:16 PM CST
Where
Cass County, 5 mi W of Wheatland
Reported by
TRAINED SPOTTER
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Tornado, Cass

When
May 20, 4:19 PM CST to 4:30 PM CST
Where
Cass County, 3 mi WSW of Wheatland
Rating
F1
Path length
3 mi
Path width
75 yd
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
46.883, -97.417

A dust-shrouded tornado tore through an Interstate 94 construction zone and dislodged temporary lane markers, twisted highway signs, and flipped over lighted arrow signals. This resulted in an hour of disrupted interstate travel. The tornado was viewed by Embden and Casselton storm spotters as it crossed nearly 3 miles of open field.

Hail, Cass

When
May 20, 4:34 PM CST
Where
Cass County, 6 mi S of Casselton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.817, -97.200

Hail, Cass

When
May 20, 4:35 PM CST
Where
Cass County, 6 mi S of Casselton
Measured
2.5 in hail
Reported by
STORM CHASER
Coordinates
46.817, -97.200

Hail, Cass

When
May 20, 4:52 PM CST
Where
Cass County, 2 mi SE of Casselton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.883, -97.167

Tornado, Cass

When
May 20, 5:05 PM CST to 5:06 PM CST
Where
Cass County, 3 mi W of Kindred
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
46.650, -97.083

A large and persistent wall cloud with pendant funnel produced a brief touchdown near the Cass-Richland county line. A dust plume was generated as the tornado touched down in an open field. The tornado tracked into Richland county.

Tornado, Richland

When
May 20, 5:06 PM CST to 5:07 PM CST
Where
Richland County, 8 mi NW of Walcott
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
46.633, -97.050

A persistent wall cloud and pendant funnel produced a brief tornado touchdown near the Cass-Richland county line. The tornado crossed an open field into Richland county about 3 miles west-southwest of Kindred and lifted by 607 pm CDT. The tornado originated in Cass county.

Hail, Cass

When
May 20, 5:08 PM CST
Where
Cass County, Kindred
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.650, -97.017

Hail, Cass

When
May 20, 5:27 PM CST
Where
Cass County, 1 mi S of Kindred
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.633, -97.017

Funnel Cloud, Richland

When
May 20, 5:47 PM CST
Where
Richland County, 1 mi NW of Colfax
Reported by
LAW ENFORCEMENT
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

A persistent wall cloud with pendant funnel was viewed from Colfax.

Hail, Richland

When
May 20, 5:50 PM CST
Where
Richland County, 3 mi E of Colfax
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.467, -96.800

Hail, Richland

When
May 20, 6:35 PM CST
Where
Richland County, 1 mi N of Abercrombie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.467, -96.717

Hail, Barnes

When
May 20, 7:00 PM CST
Where
Barnes County, 3 mi N of Fingal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.817, -97.850

Hail, Cass

When
May 20, 7:20 PM CST
Where
Cass County, 5 mi S of Tower City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.867, -97.667

Hail, Cass

When
May 20, 7:30 PM CST
Where
Cass County, 3 mi WNW of Embden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.817, -97.500

Hail, Cass

When
May 20, 8:00 PM CST
Where
Cass County, 1 mi NE of Chaffee
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -97.333

Hail, Barnes

When
May 20, 8:10 PM CST
Where
Barnes County, 17 mi SW of Valley City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.750, -98.250

Flash Flood, Cass

When
May 20, 8:30 PM CST to May 21, 7:00 AM CST
Where
Cass County, Embden
Reported by
NWS STORM SURVEY
Coordinates
46.800, -97.433

Streets and fields were flooded.

Flash Flood, Barnes

When
May 20, 8:30 PM CST to May 21, 7:00 AM CST
Where
Barnes County, 5 mi S of Urbana
Reported by
GENERAL PUBLIC
Coordinates
46.867, -98.400

Fields were flooded and water covered several farm access roads in Mansfield township.

Hail, Barnes

When
May 20, 8:45 PM CST
Where
Barnes County, 7 mi SE of Wimbledon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.100, -98.350

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for North Dakota, 2005Warnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454375, 5454472, 5454473, 5454474, 5454475, 5454376, 5454463, 5454476, 5454464, 5454477, 5454478, 5454465, 5454479, 5454550, 5454466, 5454467, 5454551, 5454552, 5454553, 5454468, 5454469, 5454554, 5454555, 5454470, 5454556, 5454557, 5454471.